Alert archive / Oklahoma / Tornado Warnings in 2000

Tornado Warning 16, NWS Norman, OK

March 15, 2000Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 15, 2000, 6:19 PM CST for Custer County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 15, 2000, 6:19 PM CST (00:19 UTC)
Expired
Mar 15, 2000, 6:45 PM CST
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1297 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
176 kt
0-1 km storm-relative helicity
1297 m²/s²
0-3 km storm-relative helicity
1227 m²/s²
Significant tornado parameter
6.7
Supercell composite
23.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 160020
TOROKC
OKC039-160045-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 645 PM CST

* AT 619 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 5 MILES NORTHWEST OF FOSS RESERVOIR...MOVING EAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUTLER AND FOSS RESERVOIR

DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTEjRIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3567 9937 3556 9937 3556 9897 3573 9896

ANDRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:42 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 15, 3:42 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST WED MAR 15 2000

NEXT 24 HR OR SO WILL BE INTERESTING, TO SAY THE LEAST. SEVERE
T-STORM POTENTIAL WILL CONTINUE INTO THIS EVENING WITH CAPES AROUND
2000 J/KG, FAVORABLE SHEAR, AND LOW WET BULB ZERO HEIGHTS ALONG AND
AHEAD OF STRONG COLD FRONT. IMPRESSIVE LATE SEASON ARCTIC AIR MASS
WILL BRING AN ABRUPT END TO TODAYS SPRINGLIKE TEMPS, WITH TEMPS ON
THU 30-40 DEGS LOWER THAN THOSE OF TODAY. CHANGEOVER TO SNOW LIKELY
BEGINNING IN FAR NW LATE TONIGHT AND ACROSS MUCH OF NW QUARTER OF
AREA ON THU. PRECIP TYPE PARAMETERS FROM MODELS HAVE BACKED OFF
SLIGHTLY ON SE-WARD EXTENT OF ANY CHANGEOVER, BUT CONSIDERING
STRENGTH OF THE LOW LEVEL COLD AIR SOURCE MOVING IN, STILL COULD SEE
A POSSIBLE MIX ON THU AS FAR S AND E AS OKC AND SPS. WITH POLAR AIR
MOVING S AND IMPRESSIVE LOW LEVEL MOISTURE MOVING N TO MEET IT, MOST
ANYTHING IS POSSIBLE TONIGHT AND THU. AMOUNT OF MOISTURE IS COMING
MORE INTO QUESTION FOR OUR AREA, AS THE LEAD SYSTEM MOVING OUT
OF TX WILL LIKELY SWEEP MUCH OF THE RICH MOISTURE INTO THE EASTERN
STATES. HOWEVER, MOISTURE CURRENTLY IN PLACE IS CONSIDERED MORE THAN
SUFFICIENT TO PRODUCE SOME SUBSTANTIAL PRECIP AHEAD OF THE UPPER
SYSTEM. WE WILL MAINTAIN STATUS QUO ON WINTER STORM WATCH IN NW
ZONES, MAINLY FOR THU. AS FOR UPPER SYSTEM DIGGING INTO CENTRAL
ROCKIES, PREFER SLOWER MOVEMENT INITIALLY WHICH WILL LEAD TO POPS
BEING EXTENDED INTO THU EVENING MOST AREAS, AND INTO EARLY FRI IN
THE SE. HOWEVER, SYSTEM SHOULD BEGIN TO ACCELERATE OUT OF AREA BY
FRI IN RESPONSE TO NEXT UPSTREAM SYSTEM.

FOR DAYS 3-5, WILL BASICALLY DEFER TO HPC GUIDANCE AS THERE IS
LITTLE TIME LEFT TO THOROUGHLY EXAMINE THE PLETHORA OF MEDIUM RANGE
SCENARIOS. WE WILL KEEP SLIGHT CHANCE POPS IN FOR SAT WITH NEXT
SYSTEM, WHICH NOW LOOKS A BIT MORE PROGRESSIVE ON TODAYS AVN THAN IT
DID ON LAST NIGHTS MRF. DRY SUN, THEN ANOTHER CHANCE OF SHRA/TSRA
MON AS ECMWF AND UKMET IN REASONABLE AGREEMENT ON NEXT FULL LAT TROF
SETTING UP TO OUR W.

MARCH MADNESS AT ITS BEST, AND TIMING COULD NOT BE BETTER.

FCSTID = 24
OKC   38  40  27  49 /  60  80  50  10
HBR   36  40  25  49 /  60  80  40  10
SPS   40  42  32  51 /  50  80  50  10
GAG   29  32  18  41 /  80  90  20  10
PNC   35  38  25  47 /  70  80  40  10
DUA   47  48  35  52 /  40  80  70  30

.OUN...
OK...WINTER STORM WATCH FOR \LATE TONIGHT AND THURSDAY ZONES
OKZ004>005...OKZ009>010.
WINTER STORM WATCH FOR THURSDAY ZONES OKZ006-007-011-014-015.
TX...NONE.

In the hours before

Special weather statement, Mar 15, 12:30 PM CST, 5 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-101530-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST WED MAR 15 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS THIS
AFTERNOON AND EARLY EVENING.  THE RISK AREA IS GENERALLY NORTHWEST
OF A LINE FROM STILLWATER TO LAWTON TO CROWELL TEXAS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL.

.DISCUSSION...A STRONG ARCTIC COLD FRONT WILL CONTINUE PUSHING SOUTH
THROUGH KANSAS THIS AFTERNOON. BY 6 PM THE FRONT IS EXPECTED TO
REACH A MEDFORD TO GAGE LINE. THE FRONT WILL CONTINUE PUSHING
SOUTHWARD THIS EVENING...REACHING STILLWATER TO HOBART LINE BY
MIDNIGHT AND PUSHING INTO SOUTHERN OKLAHOMA BY MORNING.  AHEAD OF
THIS FRONT... SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO
BRING GULF MOISTURE NORTHWARD WITH DEWPOINTS IN THE MIDDLE TO UPPER
50S IN MOST AREAS THIS AFTERNOON AND TONIGHT.

BY LATE AFTERNOON... THE COMBINATION OF TEMPERATURES IN THE LOWER
70S AND DEWPOINTS IN THE 50S WILL CREATE A MODERATELY UNSTABLE
ATMOSPHERE ACROSS MUCH OF NORTHWESTERN OKLAHOMA. CONVERGENCE ALONG
THE COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORM DEVELOPMENT AS
IT MOVES INTO OKLAHOMA AND ENCOUNTERS THIS AIRMASS.  THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTHWARD THIS
EVENING THROUGH MUCH OF WESTERN AND CENTRAL OKLAHOMA.  RELATIVELY
COOL TEMPERATURES ALOFT WILL FAVOR THE POTENTIAL FOR MODERATE TO
LARGE HAIL FROM STRONGER THUNDERSTORMS WHICH DEVELOP LATER TODAY.

SPOTTER GROUPS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
STAY ALERT TO AFTERNOON WEATHER DEVELOPMENTS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.

33/DLF
Local storm report, Mar 15, 3:23 PM CST, 2 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NW ALVA                 OK   0.75 INCH HAIL.
03/15/00   WOODS                          REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 3:50 PM CST, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    BURLINGTON                OK   0.75 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:00 PM CST, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    2 W BURLINGTON            OK   1.25 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:25 PM CST, 1 hour 54 minutes before
WWUS30 KOKC 152203
LSROKC
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 SE MUTUAL              OK   0.75 INCH HAIL.
03/15/00   WOODWARD                       REPORTED BY COOP.

0420 PM    DRIFTWOOD                 OK   1.00 INCH HAIL
03/15/00   ALFALFA                        REPORTED BY SPOTTER.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:34 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant41 min
Mar 15, 6:42 PM CSTSevere Thunderstorm WarningOUNBeckham, Custer, Washita63 min
Mar 15, 6:47 PM CSTSevere Thunderstorm WarningOUNKay58 min
Mar 15, 7:16 PM CSTSevere Thunderstorm WarningOUNGrant29 min
Mar 15, 7:37 PM CSTSevere Thunderstorm WarningOUNWashita53 min
Mar 15, 7:55 PM CSTSevere Thunderstorm WarningOUNMajor, Woodward35 min

Nearby

Tornado Warnings in Oklahoma, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.